An ability of intravenous nitroglycerin to interfere with the anticoagulant properties of intravenous heparin would have profound clinical implications. To investigate nitroglycerin-heparin interactions, the following pilot study was performed. Patients (N=18) admitted to the coronary care unit with a diagnosis of either acute myocardial infarction or unstable angina were divided into four treatment groups: (1) intravenous nitroglycerin and intravenous heparin; (2) intravenous nitroglycerin alone; (3) intravenous heparin alone; or (4) neither intravenous nitroglycerin nor intravenous heparin. Serial determinations of activated partial thromboplastin time (APTT), serum heparin concentration, antithrombin III (ATIII) antigen (ATA), and ATIII activity (ATC) were obtained over a 72-hour period. Overall, patients receiving intravenous nitroglycerin did not differ significantly from other patients in APTT, heparin dose, heparin concentration, ATA, ATC, or ATA/ATC ratio (ATR). However, patients receiving intravenous nitroglycerin at a rate exceeding 350 μg per minute had a lower APTT (p<0.05), lower ATC (p=0.02), higher ATR (p=0.004), and a larger heparin dose requirement than patients receiving lower infusion rates. ATR correlated directly (r=0.91; p<0.05) and ATC inversely (r=-0.78; p<0.05) with the intravenous nitroglycerin dose. Serum heparin concentration did not correlate with the intravenous nitroglycerin dose. Intravenous nitroglycerin-induced heparin resistance occurs at a critical nitroglycerin dose. A nitroglycerin-induced qualitative ATIII abnormality may be the underlying mechanism.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine